Michigan, 2005

Damaging Winds in Michigan, July 24, 2005

July 24, 2005 · NWS GRR · 11 events in 9 counties and zones

Severe thunderstorms rumbled across the area and produced numerous reports of wind damage during the early morning hours. Severe weather reports were confined to wind damage with numerous trees and limbs blown down across the area as well as several reports of downed power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms rumbled across the area and produced numerous reports of wind damage during the early morning hours. Severe weather reports were confined to wind damage with numerous trees and limbs blown down across the area as well as several reports of downed power lines. Law enforcement in Freesoil in Mason county reported a few trees were blown onto houses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 24, 2:31 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 24, 2:31 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 AM EDT SUN JUL 24 2005

.SHORT TERM...
REGIONAL RADAR IMAGERY THIS MORNING SHOWS AN ARC OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM THE NW TIP OF WI...TO THE WATERS OF
GREEN BAY...AND THEN DOWN THROUGH OUR CWFA. 06Z SFC ANALYSIS SHOWS A
WARM FRONT EXTENDING FROM A LOW IN THE VICINITY OF KMSP...TO JUST
NORTH OF KMSN...AND THEN TO THE SW TIP OF LAKE MICHIGAN. THE FIRST
CHALLENGE WITH THIS MORNINGS PACKAGE REVOLVES AROUND PCPN CHCS THIS
MORNING WITH THE STRONG WAA WITH A NOSE OF A LLJ BEGINNING TO AIM
TOWARD THE AREA. IN ADDITION...A POTENTIAL HEAT ADVISORY WILL HAVE
TO BE CONSIDERED FOR THIS AFTERNOON WITH HOT TEMPERATURES AND MOIST
DEW POINTS EXPECTED TO MOVE IN PLACE. FINALLY...PCPN CHANCES WILL
THEN HAVE TO BE DETERMINED AS THE FRONT WOBBLES BACK AND FORTH WITH
VARIOUS WAVES MOVING ALONG IT.

FOR TODAY...A STRONG LLJ IS CURRENTLY OVER SRN MN AND CENTRAL WI
WITH THE NOSE OF IT OVER THE SRN U.P. AND NRN LAKE MICHIGAN. THIS
LLJ AHEAD OF A SFC WAVE OVER CENTRAL MN IS HELPING TO ADVECT WARMER
AND MORE MOIST AIR INTO THE REGION. DEW POINTS OF 15 TO 17C ARE
ADVECTING IN AT H850. THIS IS CAUSING THE CONVECTION IN THE ARC
MENTIONED ABOVE. THE MAIN COMPLEX IS CURRENTLY RIDING ALONG NRN WI
TO THE EAST. AS ANY STORMS GET TO NRN LAKE MICHIGAN...THEY ARE
TAKING A RIGHT TURN TOWARD THE SOUTH...FOLLOWING THE 850-300 MB
THICKNESSES. THIS WILL ALLOW STORMS TO CONTINUE TO MOVE INTO THE
CWFA FOR THE MORNING HOURS. AS THE SFC AND H850 WARM FRONTS MOVE
NORTH AND EAST...THE ARC OF CONVECTION WILL ALSO MOVE EAST. BEFORE
THE THUNDERSTORMS MOVE OUT...THEY WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS WITH SOME SEVERE HAIL ALSO POSSIBLE AS THEY WILL
HAVE THE OPPORTUNITY TO GET ORGANIZED WITH 0-6KM BULK SHEAR VALUES
OF 50-60 KTS. THE BEST OPPORTUNITY WILL BE THE FURTHER NORTH AND
EAST YOU GO. WE HAVE GONE WITH CATEGORICAL POPS FOR THE NE
SECTION...AND THEN TAPERED DOWN TO CHC/SCT WORDING FOR GRR...AND
THEN NO POPS FOR THE VAN BUREN COUNTY AREA. THIS AFTERNOON...THE
ATMOSPHERE SHOULD BE CAPPED WITH H850 TEMPS 23-25C AND H7 TEMPS OVER
10C. EVEN WITH A TROUGH MOVING THROUGH...PCPN LOOKS UNLIKELY.

THIS AFTERNOON...THE HOT AND HUMID AIR WILL BE IN PLACE OVER THE
CWFA. USING 1000-850 MB THICKNESSES AND H850 TEMPS...THE WARMEST
TEMPS WILL BE OVER THE SW CORNER OF THE CWFA. TAKING INTO
CONSIDERATION THE CLOUDS AND PCPN THIS MORNING...THE EAST SECTIONS
OF THE CWFA WILL SEE THE LEAST AMOUNT OF SUN THIS MORNING/
AFTERNOON. DEW POINTS WILL LIKELY BE THE HIGHEST ALSO OVER THE SW
CORNER OF THE CWFA. CONSIDERING TEMPS EXPECTED TO REACH THE MID AND
EVEN UPPER 90S OVER THE SW WITH DEW POINTS IN THE MID 70S...HEAT
INDICES ARE EXPECTED TO TOP THE 100 DEGREE THRESHOLD. THE BEST
OPPORTUNITY FOR THE 100 DEGREE HEAT INDICES FOR THREE HOURS WILL BE
LOCATED OVER THE SW CORNER OF THE CWFA (AWAY FROM THE IMMEDIATE
LAKESHORE). PER COLLABORATION WITH SURROUNDING OFFICES...WE WILL
ISSUE A HEAT ADVISORY FOR ROUGHLY THE SW CORNER OF THE CWFA PLUS
CALHOUN COUNTY.

THE FRONT/TROUGH WILL SINK THROUGH THE CWFA TONIGHT AND SHOULD MOVE
FAR ENOUGH SOUTH TO CLEAR THE CWFA OF ANY CHC OF PCPN. ANOTHER WAVE
WILL RIDE UP ALONG THE FRONT MON AFTERNOON...BRINGING THE FRONT
NORTH AS A WARM FRONT. THIS WILL PROVIDE A CHC OF CONVECTION ONCE
AGAIN. THEN FOR MON NIGHT AND TUE...ADDITIONAL WAVES WILL MOVE
THROUGH THE REGION. THE EXACT PLACEMENT OF THE FRONT IS STILL
UNCERTAIN...SO WE WILL KEEP CHC POPS FOR NOW.

.LONG TERM...
THERE IS ONE SIGNIFICANT CHANGE TO THE MEDIUM RANGE FORECAST.  IT
NOW APPEARS THERE WILL BE A SIGNIFICANT WAVE ON THE POLAR FRONT
TUESDAY NIGHT INTO WEDNESDAY. THAT WAVE ON THE FRONT COULD BRING A
SIGNIFICANT RAIN EVENT TO SOUTHWEST MICHIGAN TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE NAM SUGGESTED THAT WAVE YESTERDAY AND
ACTUALLY SHOWS IT ON TONIGHTS RUN.  THE ECMWF AND THE GFS ALSO PICK
UP ON THE WAVE WITH THE 12Z AND 00Z RUNS RESPECTIVELY. THIS COULD BE
A RATHER WET EVENT MORE THAN A SEVERE EVENT BUT ELEVATED STORMS ARE
NOT OUT OF THE QUESTION. THERE IS THE ISSUE OF A 300 MB JET ENTRANCE
REGION LIFT TO AID THE WAVE. ALSO... WITH NEARLY 2 INCHES OF
PRECIPITABLE WATER TO WORK WITH...FAIRLY HIGH RAINFALL RATES ARE
EXPECTED WITH THE LIFT OVER THE WARM FRONT AHEAD OF THE SURFACE
WAVE.

ONCE THAT IS THROUGH... THE PROMISED COOLING WITH SUNSHINE VIA
CANADIAN HIGH PRESSURE FOLLOWS (THANKS TO THAT DAVIS STRAIGHT BLOCK
I HAVE BEEN WRITING ABOUT FOR 5 DAYS NOW).  TOWARD FRIDAY A NORTHERN
STREAM WAVE TRIES TO BRING A FRONT SOUTH INTO LOWER MICHIGAN BUT IT
IS NOT LOOKING LIKE THERE WILL BE MUCH PUSH TO THE FRONT TO WE WILL
KEEP THE FORECAST DRY FOR NOW.

LATE NEXT WEEKEND A STRONGER NORTHERN STREAM WAVE PUSHES A PACIFIC
COLD FRONT INTO THE AREA. THAT LOOKED LIKE A BETTER FOCUS FOR
SHOWERS AND THUNDERSTORMS SO I ADDED THAT TO THE SATURDAY NIGHT
GRIDS. OVER ALL IT WILL BE COOLER WEDNESDAY THROUGH SATURDAY THAN
THE PAST 2 WEEKS HAVE BEEN OVER SOUTHWEST MICHIGAN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FOR THIS
AFTERNOON AND EARLY EVENING FOR THE SOUTHWEST CORNER OF THE CWFA AND
CALHOUN COUNTY.

SMALL CRAFT ADVISORY IN EFFECT FROM ST JOSEPH TO MANISTEE.

&&

NJJ WDM
Hazardous weather outlook, Jul 23, 12:00 PM EST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT SAT JUL 23 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
100 PM EDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WARM FRONT WILL PUSH TOWARD LOWER MICHIGAN TONIGHT. AHEAD
OF THAT WARM FRONT...A LARGE AREA OF THUNDERSTORMS FROM WISCONSIN AND
WESTERN UPPER MICHIGAN WILL BE MOVING SOUTHEAST AROUND 50 MPH
TOWARD LOWER MICHIGAN AROUND SUNSET. DAMAGING WINDS UP TO 70 MPH AND
LARGE HAIL WILL BE POSSIBLE FROM THE STRONGEST OF THESE STORMS. IN
ADDITION...FREQUENT CLOUD TO GROUND LIGHTING WILL ACCOMPANY THESE
THUNDERSTORMS.  ALSO...LOCALLY TORRENTIAL RAIN...PERHAPS IN EXCESS
OF 2 INCHES COULD LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING
ALONG WITH RAPID RISES ON SMALL STREAMS AND CREEKS.

THERE IS ALSO THE TREAT OF RIP CURRENTS ON LAKE MICHIGAN ALONG THE
LAKE SHORE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THUNDERSTORMS SHOULD BE OUT OF THE AREA BY 9 OR 10 AM ON SUNDAY.
THEN POSSIBLY THE HOTTEST AIR SINCE JULY 29TH OF 1999 MAY
OVERSPREAD THE AREA. THE COMBINATION OF DEW POINTS IN THE LOWER TO
MID 70S AND AFTERNOON TEMPERATURES NEAR 95F...INLAND FROM LAKE
MICHIGAN... COULD RESULT IN HEAT INDEX VALUES NEAR 105 DEGREES. A
HEAT ADVISORY MAY BE NEEDED.  THERE IS ALSO THE TREAT OF RIP
CURRENTS ON LAKE MICHIGAN ALONG THE LAKE SHORE SUNDAY.

A COLD FRONT WILL PUSH SOUTH ACROSS LOWER MICHIGAN SUNDAY EVENING.
ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL MOVE
SOUTHEAST JUST AHEAD OF THE COLD FRONT. DAMAGING WINDS AND LARGE
HAIL ARE THE MOST LIKELY HAZARD WITH THESE THUNDERSTORMS. AREAS
INLAND OF LAKE MICHIGAN HAVE THE GREATEST CHANCE FOR SEEING ANY OF
THESE THUNDERSTORMS.

ON MONDAY THE FRONT WILL STALL NEAR LOWER MICHIGAN. IF THE FRONT IS
CLOSE TO LOWER MICHIGAN...AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE YET AGAIN. A FEW OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

TUESDAY THE PRIMARY COLD FRONT WILL COME THROUGH AND BRING AND END TO
THE HOT WEATHER FOR ABOUT A WEEK.  THE PASSAGE OF THIS COLD FRONT IS
EXPECTED TO TRIGGER SEVERE THUNDERSTORMS WHICH WOULD HAVE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. IT IS ON TUESDAY THAT SOUTHWEST
MICHIGAN AS THE GREATEST THREAT FOR ISOLATED SEVERE WEATHER EVENTS
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT... SUNDAY EVENING...
MONDAY EVENING AND ON TUESDAY.

WDM MJS

The radar

The Grand Rapids radar (KGRR), 145 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 24, 3:35 AM EST
Where
Mason County, Freesoil
Measured
53 kt (61 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
44.100, -86.217

Thunderstorm Wind, Mason

When
July 24, 4:15 AM EST
Where
Mason County, Scottville
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -86.283

Thunderstorm Wind, Lake

When
July 24, 4:25 AM EST
Where
Lake County, Baldwin
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.900, -85.850

Thunderstorm Wind, Newaygo

When
July 24, 5:01 AM EST
Where
Newaygo County, Lilley
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -85.850

Thunderstorm Wind, Mecosta

When
July 24, 5:06 AM EST
Where
Mecosta County, Rodney
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -85.317

Thunderstorm Wind, Montcalm

When
July 24, 6:07 AM EST
Where
Montcalm County, Stanton
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -85.083

Thunderstorm Wind, Isabella

When
July 24, 6:10 AM EST
Where
Isabella County, Weidman
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.683, -84.967

Thunderstorm Wind, Clinton

When
July 24, 6:45 AM EST
Where
Clinton County, Maple Rapids
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -84.700

Thunderstorm Wind, Ionia

When
July 24, 6:52 AM EST to 6:55 AM EST
Where
Ionia County, Lyons
Measured
53 kt (61 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -84.950

Thunderstorm Wind, Clinton

When
July 24, 7:05 AM EST
Where
Clinton County, Westphalia
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -84.783

Thunderstorm Wind, Eaton

When
July 24, 7:15 AM EST
Where
Eaton County, Grand Ledge
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -84.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470893, 5470894, 5470895, 5470896, 5470897, 5470898, 5470903, 5470899, 5470900, 5470901, 5470902.